Virginia, 2006

Flash Flood in Virginia, September 5, 2006

September 5, 2006 · NWS AKQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 5, 3:05 AM EST, 6 hours 55 minutes earlier.

Area forecast discussion, Sep 5, 3:05 AM EST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 AM EDT TUE SEP 5 2006

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
LRG AREA OF SHRAS/EMBEDDED T MVG THROUGH WRN 1/2 OF FA
ATTM...LCLLY HVY PSBL. FOR TDA...WK LO PRES APPROACHES FM SW AS
LLVL BNDRY CREEPS NWD...ESP ALG CSTL SXNS (XPCTG LLVL COOL DOME TO
OFFER STRNG RESISTENCE WELL INLAND). MDLS KEYING ON BULK OF PCPN
ERY TDA PASSING BY NW OF FA...W/ RE-DVLPMNT THIS AFTN INTO TNGT AS
UPR LVL LO PRES APPROACHES MTNS AND WK WV OF LO PRES PASSES ACRS
FA. RATHER IMPRESSIVE LLVL CONVERGENCE INVOF UPR LVL JET MVG ACRS
FA BY LTR TDA/TNGT...PTNTLLY LEADING TO WDSPRD PCPN. LCLLY HVY
RAINFALL PSBL W/ INCRSG PWATS TO BTWN 2-2.25 IN BY THIS AFTN/EVE.

FFA WL BE ISSUED FOR ENTIRE AREA DUE TO SATURATED GRND/LO FFG DUE
TO LAST WKS HVY RAINFALL. HARD TO PINPOINT HVY RA TIMING IN THIS
SITU...FFA WL BE THROUGH TNGT.

DRYING LIKELY TO BE GRDL DURG WED AS FNTL PROGRESS SE SLOED BY
PREVAILING MID/UPR LVL SWLY FLO. PARTIAL CLRG FM WNW TO ESE BY
MIDDAY/AFTN HRS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
NO CHGS MADE TO XTNDD PDS.

&&

.AVIATION...
OVERALL THIS MRNG CONDITIONS WILL BE MVFR TO VFR ACRS SE
SITES ORF/PHF/ECG...WITH MORE OF AN IFR IN STEADIER SHWRS AT RIC/SBY
TO NORTH OF THE FRONTAL BNDRY. CONDITIONS LOOK TO TEMPORARILY
IMPROVE LATE IN MRNG THRU MID AFTN BEFORE DETERIORATING AGAIN.

&&

.MARINE...
CURRENTLY HAVE LGT TO MDT ELY FLOW ACRS THE WTRS. SFC LOW
RIDING UP THRU CNTRL VA TODAY LOOKS TO BRING SLY FLOW TO THE SRN
WTRS AND MORE OF AN E TO SE WINDS FARTHER NORTH. AT THIS
POINT...CONDITIONS LOOK TO REMAIN JUST BELOW SMALL CRAFT...WITH CSTL
SEAS GNRLY ABOUT 4 FT...AND WINDS 15 KTS. WILL NEED TO MONITOR TRACK
CLOSELY AS A PROLONGED E WIND ACRS NRN WTRS COULD BUILD SEAS A BIT
HIGHER. COLD FRONT CROSSES THE REGION LATER TNGT INTO WED...BUT WITH
LITTLE IN WAY OF COOLER AIR IN ITS WAKE...CONDS AGAIN LOOK TO STAY
JUSY BELOW SMALL CRAFT. HIGH PRESSURE BUILDS IN WED NGT THRU FRI.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 6 AM WEDNESDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 6 AM
     WEDNESDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-060>100 UNTIL 6 AM WEDNESDAY.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...25
AVIATION/MARINE...19
Hazardous weather outlook, Sep 5, 5:12 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 AM EDT TUE SEP 05 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-061030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
612 AM EDT TUE SEP 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 5, 5:17 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
617 AM EDT TUE SEP 5 2006

VAZ072>077-081>083-085-088>090-051115-
CHARLES CITY VA-ESSEX VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-PRINCE GEORGE
VA-RICHMOND VA-SURRY VA-SUSSEX VA-WESTMORELAND VA-
617 AM EDT TUE SEP 5 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN HEADED FOR EAST CENTRAL
VIRGINIA...

AT 617 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEW KENT TO 12 MILES
SOUTHWEST OF WAVERLY...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  KING AND QUEEN COURTHOUSE AROUND 640 AM EDT...
  CLAREMONT AROUND 655 AM EDT...
  WEST POINT AROUND 710 AM EDT...
  TOANO AROUND 715 AM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. RAINFALL RATES OF 1.5 TO 2 INCHES WILL RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

25
Special weather statement, Sep 5, 5:20 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 AM EDT TUE SEP 5 2006

VAZ072>076-051115-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-WESTMORELAND
VA-
620 AM EDT TUE SEP 5 2006

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO THE
NORTHERN NECK...

AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS WITH VERY HEAVY RAIN FROM 5 MILES
WEST OF MONTROSS TO 13 MILES SOUTH OF TAPPAHANNOCK...OR FROM 5 MILES
WEST OF MONTROSS TO 5 MILES NORTHEAST OF KING WILLIAM...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR...
  TAPPAHANNOCK AROUND 630 AM EDT...
  MONTROSS AROUND 635 AM EDT...
  WARSAW AROUND 650 AM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. RAINFALL RATES OF AROUND 2 INCHES WILL RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

25
Special weather statement, Sep 5, 6:18 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 AM EDT TUE SEP 5 2006

MDZ021-023-VAZ063-064-071>078-083>086-090-091-051230-
CAROLINE VA-DORCHESTER MD-ESSEX VA-GLOUCESTER VA-HANOVER VA-HENRICO
VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-RICHMOND
VA-SOMERSET MD-WESTMORELAND VA-YORK VA-
718 AM EDT TUE SEP 5 2006

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE
PENINSULA AND NORTHERN NECK...

AT 718 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS FROM 7 MILES
SOUTHWEST OF SAINT STEPHENS CHURCH TO 5 MILES EAST OF
DELTAVILLE...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  BEULAHVILLE AROUND 725 AM EDT...
  WATER VIEW AROUND 730 AM EDT...
  NEWTOWN AROUND 735 AM EDT...
  SALVIA AROUND 740 AM EDT...
  TIDEWATER AROUND 745 AM EDT...
  BEAZLEY AROUND 750 AM EDT...

EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Sep 5, 6:50 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
750 AM EDT TUE SEP 5 2006

VAZ048-049-060>063-066>069-051300-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA
VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
750 AM EDT TUE SEP 5 2006

...SHOWERS WITH LOCALLY HEAVY RAINFALL MOVING THROUGH EASTERN
VIRGINIA PIEDMONT...

AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH LOCALLY HEAVY RAINFALL 10 MILES NORTHWEST OF
HAMPDEN SYDNEY...MOVING NORTHEAST AT 25 MPH. THE LINE OF SHOWERS
WILL BE NEAR TUGGLE AT 800 AM EDT...REEDS AT 810 AM EDT...RAINES
TAVERN AT 815 AM EDT...HAWK AT 820 AM EDT...GUINEA MILLS AT 825 AM
EDT...MCRAE AT 835 AM EDT.

RAINFALL RATES OF UP TO HALF AN INCH...AND LOCALLY UP TO 1 AND
ONE HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

33
Special weather statement, Sep 5, 6:59 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
759 AM EDT TUE SEP 5 2006

NCZ012>014-030>032-VAZ065-079-087-051315-
BERTIE NC-BRUNSWICK VA-CHOWAN NC-GATES NC-GREENSVILLE VA-HERTFORD
NC-MECKLENBURG VA-NORTHAMPTON NC-PERQUIMANS NC-
759 AM EDT TUE SEP 5 2006

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO NORTHEAST NORTH
CAROLINA...

AT 759 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM LOUISBURG TO ROCKY
MOUNT...TO WILLIAMSTON...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  WINDSOR AROUND 830 AM EDT...
  RICH SQUARE AROUND 900 AM EDT...
  EDENTON AROUND 905 AM EDT...
  AHOSKIE AROUND 915 AM EDT...

EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Sep 5, 7:48 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
848 AM EDT TUE SEP 5 2006

MDZ021-VAZ064-072>078-085-051400-
CAROLINE VA-DORCHESTER MD-ESSEX VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MIDDLESEX VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
848 AM EDT TUE SEP 5 2006

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO MOVE
THROUGH THE PENINSULA AND NORTHERN NECK...

AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM CHAMPLAIN TO 10 MILES NORTHEAST OF
CALLAO...MOVING NORTHEAST AT 25 MPH. THE LINE OF SHOWERS WILL BE
NEAR...
  MONTROSS AROUND 900 AM EDT...

EXPECT HEAVY RAINFALL OF UP TO 1 INCH...WITH UP TO 2 INCHES LOCALLY.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS POSSIBLE. PONDING OF WATER
ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

33

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westmoreland

When
September 5, 10:00 AM EST to 11:00 AM EST
Where
Westmoreland County, 1 mi W of Mt Holly
Reported by
LAW ENFORCEMENT
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

High water was reported on several roads across the county, including State Routes 202 and 3. SR 202 was reported to have water and soil spill over the road due to an erosion.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534121.